Tennessee, 2012

Tornado and Hail in Tennessee, April 26, 2012

April 26, 2012 · NWS MEG · 6 events in 3 counties and zones

A stalled front was located across portions of West Tennessee during the late afternoon and evening hours of April 26, 2012. A few showers and thunderstorms developed in response to daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$400,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stalled front was located across portions of West Tennessee during the late afternoon and evening hours of April 26, 2012. A few showers and thunderstorms developed in response to daytime heating. Some of the storms became severe and produced large hail. One storm became tornadic as it moved southeastward, crossing the stalled front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 26, 1:59 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 26, 1:59 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT THU APR 26 2012

.DISCUSSION...

SKIES ARE PARTLY TO MOSTLY SUNNY ACROSS THE FORECAST AREA THIS
AFTERNOON WITH TEMPERATURES FROM THE UPPER 70S TO UPPER 80S.
CURRENTLY THERE ARE NO SHOWERS OR THUNDERSTORMS IN THE FORECAST
AREA WITH SOME ACTIVITY JUST TO THE NORTHEAST AND TO THE SOUTHWEST.
WEAK FRONTAL BOUNDARY HAS SAGGED SOME INTO THE NORTHERN SECTIONS
OF THE FORECAST AREA. SOME SCATTERED SHOWERS AND THUNDERSTORMS
COULD FORM THIS EVENING ALONG AND SOUTH OF THE FRONT SO WILL KEEP
SMALL POPS IN FOR TONIGHT AS THE FRONT CONTINUES TO MOVE SLOWLY
SOUTH. THE BOUNDARY WILL BEGIN TO MOVE BACK NORTH ON FRIDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE DURING THE DAY.

THE FRONT SHOULD BE FAR ENOUGH NORTH BY FRIDAY EVENING THAT THE
THREAT OF THUNDERSTORMS SHOULD END. MEANWHILE...AN UPPER LEVEL
RIDGE WILL BEGIN TO DEVELOP OVER THE SOUTHEAST U.S. OVER THE
WEEKEND. THIS WILL HELP KEEP UNSEASONABLY WARM AIR OVER THE REGION
FOR THE WEEKEND AND MUCH OF NEXT WEEK.

WITH THE UNSEASONABLY WARM AND HUMID AIR IN PLACE OVER THE
FORECAST AREA. THERE WILL BE A SMALL CHANCE FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP MAINLY DURING THE DAYLIGHT HOURS. MOST OF
THE PERIOD FROM SATURDAY TO NEXT THURSDAY WILL BE DRY BUT SOME
RAIN WILL BE POSSIBLE DURING THIS PERIOD. SOME OF THE STORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL AND THERE IS NO WIDESPREAD
SEVERE THREAT EXPECTED.

ARS

&&

.AVIATION...

18Z TAF CYCLE

HAVE DELAYED ONSET OF CONVECTION TO 21Z AT ALL TAF SITES PER
LATEST RADAR AND SATELLITE TRENDS.  COLD FRONT IS EXPECTED TO
STALL ALONG THE I-40 CORRIDOR TONIGHT. AS A RESULT...WINDS WILL
BECOME LIGHT AND VARIABLE UNTIL 09Z..AFTER WHICH TIME THEY WILL
INCREASE OUT OF THE EAST. ANY THUNDERSTORMS THAT FORM NEAR THE
TERMINALS MAY PRODUCE BRIEF GUSTY WINDS. HAVE KEPT VCTS AT KMEM
AND KTUP WITH NARROW BAND OF 800 J/KG CAPE EXPECTED ALONG TN/MS
BORDER. WINDS WILL SHIFT OUT OF THE SOUTH TOMORROW AFTER 18Z AS
FRONT LIFTS NORTHWARD.

SAK

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  65  82  65  82 /  30  30  10  20
MKL  58  77  64  82 /  20  40  10  20
JBR  60  76  64  81 /  20  30  10  20
TUP  64  84  63  83 /  30  20  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 26, 3:23 AM CST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
423 AM CDT THU APR 26 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
423 AM CDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
SOUTHWEST TENNESSEE AND NORTHEAST MISSISSIPPI. LARGE HAIL AND
DAMAGING WINDS ARE THE THREATS. STRONG THUNDERSTORMS ARE POSSIBLE
ACROSS THE REMAINDER OF THE MIDSOUTH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED STORMS ARE EXPECTED EACH DAY THROUGH THE
MIDDLE OF NEXT WEEK. A FEW STRONG STORMS ARE POSSIBLE WITH GUSTY
WINDS AND HAIL. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN THE SLIGHT RISK
AREA.

BORGHOFF

In the hours before

Special weather statement, Apr 26, 2:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT THU APR 26 2012

TNZ004-262145-
HENRY TN-
357 PM CDT THU APR 26 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  HENRY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTHEAST OF PARIS AT 358 PM CDT...
MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HENRY COUNTY...INCLUDING LOCATIONS NEAR PARIS...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3622 8811 3622 8813 3615 8817 3613 8820
      3614 8821 3614 8824 3618 8835 3628 8848
      3642 8829 3635 8809 3626 8808
TIME...MOT...LOC 2058Z 300DEG 19KT 3632 8823

The radar

The Memphis radar (KNQA), 112 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, Gibson

When
April 26, 3:40 PM CST to 3:50 PM CST
Where
Gibson County, 0.33 mi NW of Medina
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.803, -88.775

Hail, Madison

When
April 26, 3:53 PM CST to 4:00 PM CST
Where
Madison County, 3.37 mi SW of Youngs Crossing
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.700, -88.897

Hail, Madison

When
April 26, 4:00 PM CST to 4:10 PM CST
Where
Madison County, 2.1 mi WNW of Gilmore to 0.88 mi WSW of Gilmore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.690, -88.856

Penny to nickel size hail fell on the north side of Jackson.

Hail, Madison

When
April 26, 4:45 PM CST to 5:30 PM CST
Where
Madison County, 0.56 mi E of Bemis to 0.27 mi NE of Pinson
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.579, -88.820

A severe thunderstorm intensified between Bemis and Pinson. Initially the storm began producing quarter size hail. By the time it reached near Pinson, the storm was producing baseball size hail.

Hail, Chester

When
April 26, 5:00 PM CST to 5:15 PM CST
Where
Chester County, 1.68 mi ENE of Henderson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.440, -88.642

Tornado, Chester

When
April 26, 5:44 PM CST to 5:46 PM CST
Where
Chester County, 1.53 mi SSW of Montezuma to 3.05 mi SSE of Montezuma
Rating
EF2
Path length
1.89 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
35.379, -88.708

A tornado touched down along Highway 225 and Silerton Road near Montezuma and moved southeast for roughly 2 miles. Six homes were damaged with two sustaining significant damage. A roof of a church sustained minor damage. A few farm sheds were damaged as well. A camper and boat was destroyed. Trees were snapped in the area and a few vehicles sustained shattered windows. A cotton module compress was also destroyed. The tornado lifted along Cecil Thomas Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyThe tornado archive for Tennessee, 2012Warnings in Tennessee, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378285, 378287, 378288, 378291, 378293, 378297.